A recent study by Semelka and Ramalho allowed 9 physicians with self-diagnosed gadolinium deposition disease (GDD) to report their own experience. The physicians included 7 females and 2 males. Symptoms developed after a single injection in one doctor and after multiple injections in the other eight. The precipitating agent included both linear and macrocyclic gadolinium-based contrast agents (GBCAs). Eight of the physicians reported that they were compelled to change their practice of medicine.
The study, Physicians with self-diagnosed gadolinium deposition disease: a case series, found that in various physicians, GDD showed common features and had a substantial impact on daily activity. The most consistent symptoms reported were a burning sensation, brain fog, fatigue, distal paresthesia, fasciculations, headache, and insomnia.
My thoughts –
The symptoms described by the physicians are similar to those reported in our 2014 Symptom Survey, and those symptoms continue to be reported by newly affected people who join our Gadolinium Toxicity support group or one of the other online patient groups.
If we accept that these self-reported cases of gadolinium deposition disease were induced by the toxic effects of retained gadolinium, which I believe that they were, then it seems that the symptoms reported by patients after their MRIs with a GBCA must also be recognized as being gadolinium-induced.
As Drs. Semelka and Ramalho said in their conclusion, “physicians are educated reporters on disease, so their personal descriptions should spark interest in further research.” I agree.
Interestingly, Hubbs Grimm and I concluded our 2014 Symptom Survey paper by saying, “the results of the Symptom Survey and Gadolinium Retention Update presented here should stimulate further professional investigation into gadolinium retention in all patient populations including those with normal renal function.” Here we are 7 years later in 2021 and researchers still have not connected patient symptoms after contrast-enhanced MRIs to the known toxic effects of gadolinium. Why is that?
Semelka, R., & Ramalho, M. (2021). Physicians with self-diagnosed gadolinium deposition disease: a case series. Radiol Bras. Retrieved from http://www.rb.org.br/detalhe_aop.asp?id=3328
Williams, S., & Grimm, H. (2014). Gadolinium Toxicity: A Survey of the Chronic Effects of Retained Gadolinium from Contrast MRIs. Retrieved from https://gdtoxicity.files.wordpress.com/2014/09/gd-symptom-survey.pdf
It is my belief that its not in the best interest of the pharmaceuticals and there are roadblocks to people who attempt to move forward.